Methotrexate myelopathy with extensive transverse necrosis: report of an autopsy case.

Abstract

The patient was a 70-year-old woman with lymphoplasmacytic lymphoma which showed a predominantly diffuse involvement of the bone marrow and kidney. Because atypical lymphocytes appeared in the cerebrospinal fluid, the intrathecal administration of methotrexate (MTX) and cytosine arabinoside (Ara-C) was repeated several times. The patient developed flaccid paraplegia 8 months after the beginning of intrathecal administration, and died 4 months later. Autopsy demonstrated extensive transverse necrosis involving the lower thoracic cord and marked vacuolar degeneration of the white matter of the cervical, upper thoracic and lumbo-sacral cord. Focal vacuolar degeneration of the white matter was also noted in the left parietal lobe. Although vacuolar degeneration of the white matter is a common feature in MTX myelopathy, extensive transverse necrosis is rare. In the present case, an overlapping of two mechanisms, that is, injury of vascular endothelial cells and the direct toxic effect of MTX and Ara-C on the white matter, probably played a crucial role in the pathogenesis of severe myelopathy. Because severe myelopathy occurs infrequently, considering the large number of patients receiving the intrathecal administration of MTX, it is possible that a constitutional predisposition or abnormal sensitivity to MTX was involved in the pathogenesis in the present patient.

DOI: 10.1111/neup.12135

Cite this paper

@article{Shintaku2014MethotrexateMW, title={Methotrexate myelopathy with extensive transverse necrosis: report of an autopsy case.}, author={Masayuki Shintaku and Nao Toyooka and Takashi Koyama and Shunsuke Teraoka and Mitsuru Tsudo}, journal={Neuropathology : official journal of the Japanese Society of Neuropathology}, year={2014}, volume={34 6}, pages={547-53} }